Oregon, 2011

Frost and Freeze in Oregon, April 9, 2011

April 9, 2011 · NWS MFR · 2 events in 2 counties and zones

An unseasonably cold air mass combined with clearing skies to allow sub-freezing temperatures to develop in the early morning on this date.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An unseasonably cold air mass combined with clearing skies to allow sub-freezing temperatures to develop in the early morning on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 9, 1:39 AM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 9, 1:39 AM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
239 AM PDT SAT APR 9 2011

.DISCUSSION...SHOULD BE A QUIET WEEKEND WEATHER-WISE OVER SW OR
AND NRN CA. A LARGE UPPER LOW HAS DRIFTED OVER SRN CA THIS MORNING
AND WILL BE EJECTING INTO THE CNTRL ROCKIES TONIGHT AND TOMORROW.
A WEAK SHORTWAVE RIDGE WILL KEEP US DRY TODAY BUT HIGH CLOUD WILL
CONTINUE TO SPILL OVER THE TOP. THESE HIGH CLOUDS ARE MAKING IT
HARD TO SEE WHAT IS HAPPENING IN THE VALLEYS, BUT SO FAR NONE OF
THE OBS ARE SHOWING ANY OF THE LOW CLOUD AND FOG WE HAD YESTERDAY
MORNING - PROBABLY OWING AT LEAST SOMEWHAT TO THE HIGH CLOUD
LIMITING THE RADIATIONAL COOLING. THIS HAS ALSO PUT OUR
FREEZE/FROST PRODUCTS IN JEOPARDY. WE ARE IN THE U30S AT KMFR
AND PROBABLY CLOSE TO BOTTOMING OUT AS HIGH CLOUD CONTINUES TO
THICKEN. OUTLYING AREAS ARE LIKELY COLDER BUT NOT SURE IT'S GOING
TO BE ENOUGH. IT'S STILL QUITE A WHILE UNTIL DAWN AND SOME CLOUD
BREAKS ARE POSSIBLE SO WILL LET THE FREEZE/FROST PRODUCTS RIDE
FOR NOW. THE REST OF TODAY LOOKS FAIRLY NICE WITH MOSTLY SUNNY
SKIES EAST AND AT LEAST PARTIAL SUNSHINE WEST.

OVERNIGHT TONIGHT THE NEXT TROUGH/COLD FRONT MOVES PAST 140 AND
A WEAK WARM FRONT MOVES INTO THE COAST. COULD SEE A BIT OF LIGHT
RAIN ALONG THE WARM FRONT RIGHT AT THE COAST LATE TONIGHT AND EARLY
TOMORROW, BUT INLAND WE SHOULD STAY DRY. THE MODELS HAVE SLOWED
THE TIMING OF THE MAIN COLD FRONT AND SO THE BALANCE OF TOMORROW
NOW ALSO LOOKS DRY. BACKED OFF POPS AND QPF FOR TOMORROW AS A
RESULT. THE FRONT SHOULD FINALLY REACH THE COAST LATE TOMORROW
NIGHT AND THEN PROGRESS INLAND DURING THE DAY MONDAY. THIS DOESN'T
LOOK LIKE A HUGE QPF EVENT BUT MOST AREAS WILL SEE SOME PRECIP. IT
WILL PACK SOME PRETTY GOOD COLD AIR HOWEVER AND THUS WE SHOULD
SEE A SHOWERY AND COOL MONDAY AFTERNOON/EVENING SIMILAR TO WHAT WE
HAD LATE LAST WEEK. THIS WILL BE FOLLOWED BY ANOTHER CHANCE AT
FREEZE/FROST PROBLEMS TUE AM. THIS PROGRESSIVE PATTERN CONTINUES
THROUGH THE WEEK AFTER WHICH IT UNFORTUNATELY LOOKS LIKE WE MAY
TRANSITION TO AN EVEN WETTER PATTERN AS THE UPPER FLOW BECOMES
MORE SW-ERLY. THIS IS OF COURSE A WAYS OFF SO THERE IS NOT A LOT
OF CONFIDENCE. -WRIGHT

&&

.AVIATION...OCNL IFR DUE TO CIG IS POSSIBLE THROUGH 09/15Z AT
ALL WRN OREGON TERMINALS AS SCT STRATUS FORMS IN THE VALLEYS.
OTHERWISE, VFR IS EXPECTED FOR THE NEXT 24 HRS AS A SHORT WAVE
RIDGE BUILDS IN ALONG THE COAST. MVFR CIGS AND -RA WILL BE
POSSIBLE INVOF KOTH LATE TONIGHT AS A WEAK WARM FRONT MOVES
THROUGH.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY UNTIL 9 AM PDT THIS MORNING FOR ORZ021>023.
     FREEZE WARNING UNTIL 9 AM PDT THIS MORNING FOR ORZ024-026.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM SUNDAY TO 5 AM PDT
     MONDAY FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 5 AM SUNDAY TO 5 PM
     PDT TUESDAY FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 5 AM SUNDAY TO 5 AM PDT
     MONDAY FOR PZZ350-370.

14/14/14
Hazardous weather outlook, Apr 8, 3:15 PM PST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
415 PM PDT FRI APR 8 2011

ORZ024-026-091600-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
415 PM PDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FREEZE WARNING HAS BEEN ISSUED EFFECTIVE FROM 3 AM TO 9 AM PDT
SATURDAY.  PLEASE SEE LATEST WARNING MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY. NO
OTHER SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021>023-091600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-
415 PM PDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FROST ADVISORY HAS BEEN ISSUED EFFECTIVE 3 AM TO 9 AM PDT
SATURDAY. PLEASE SEE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY. NO
OTHER SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 frost/freeze. Local standard time, as filed.

Frost/Freeze, Eastern Curry County & Josephine County

When
April 9, 3:00 AM PST to 9:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Official NWS Observations
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 29 to 31 degrees.

Frost/Freeze, Jackson County

When
April 9, 3:00 AM PST to 9:00 AM PST
Where
Jackson County forecast zone
Reported by
Official NWS Observations
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 24 to 34 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283411, 283412.